Alert archive / Vermont / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 53, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 21, 2020, 4:01 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2020, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 21, 2020, 5:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 107 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:58 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 21, 1:58 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Burlington VT 158 PM EDT Fri Aug 21 2020 .SYNOPSIS... A cold front will slowly move south across the North Country, today. This will produce scattered showers and a few thunderstorms across the region today. A few stronger thunderstorms will be capable of locally gusty winds this afternoon into early this evening. Saturday is expected to be mostly dry, with an isolated shower near the higher summits. Additional weather disturbances will pass through our area, bringing intervals of scattered showers and a few thunderstorms throughout much of the next week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... As of 158 PM EDT Friday...No real changes made to the forecast. We continue to watch radar early this afternoon as some heavy showers with embedded thunder begin firing across northern New York. These storms are entering a slightly more unstable airmass across Vermont where temperatures are approaching 80 degrees and dewpoints are in the upper 50s to around 60. Areas across northern Vermont and New York will likely remain away from the action as clouds have kept temperatures fairly cool in the upper 60s to low 70s. Previous Discussion... A east- west oriented cold front will slowly sag southwards later this morning. North of the boundary, temperatures will generally remain in the 70s, but south of the boundary, some low to mid 80s will develop. The thermal contrast with modest destabilization up to 500-1000 J/kg, subtle height falls as the base of an upper trough reaches our forecast area, and 0-3km shear values of 30 knots support the potential for at least some organization of shower activity and a few thunderstorms. Any storms that congregate into clusters could produce strong, gusty winds, but will struggle as noted through tall, skinny CAPE profiles and poor lapse rates making it difficult to mix these winds down though. The SPC maintains marginal risk severe weather outlook for our region today, indicating the potential for isolated, short-lived severe weather. Cold front sags south of our region tonight with waning shower activity. Lows generally in the 50s across the region. It appears the front will push far enough south that we should see partial clearing. It will not be ideal for fog given shortwave ridge and surface high are not directly overhead, but given the precipitation, think some valley fog will be possible. Frontal boundary generally remains south, and that will be the convective focus for Saturday. A few showers could try to develop near Mt. Marcy and in the southern Greens, but height rises and mid-level capping appears to stymie storm potential. Thus, mostly dry for Saturday with highs in the mid 70s to lower 80s. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 350 AM EDT Friday...The front will lift northward overnight into Sunday morning as a warm front, eventually pushing very near or just north of the international border. In the meantime, a weak area of low pressure will push eastward through Ontario and into Quebec. This feature passing by just to our north will allow showers and thunderstorms to develop during the afternoon. The most concentrated activity will likely occur over southern Quebec/Ontario and slide southeastward across the border during the late afternoon- evening hours. Areas south of the warm front will warm well into the 80s. CAPE values will approach or even exceed 1000 J/kg, along with shear of 25-35 kt. Hence some stronger storms capable of gusty winds will be possible , mainly in northern areas closest to the best shear and dynamic forcing. A weak frontal boundary will move out of Canada Sunday night once the low moves to our east, which should shunt any lingering convection out of our area during the evening hours. Flow turns more to the west/northwest, and note that some of the guidance indicates another round of possible convection late Sunday night with an upper disturbance passing through the flow aloft. Highs on Sunday will mostly be in the lower to mid 80s. Overnight lows both Saturday and Sunday nights will be in the mid 50s to around 60. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 350 AM EDT Friday...It will remain unsettled through much of next week as we'll remain under west/northwest flow aloft, with a series of upper shortwaves and surface fronts will traverse across the region. This makes for a bit of a complex forecast as models continue to have a hard time agreeing on exact timing/placement of these features. Regardless, we will be in for several rounds of precipitation through the week, with the best chances to occur on Tuesday with the passage of a sharper shortwave and cold front. Note that the GFS keeps Wednesday dry with high pressure building over the North Country, while the other guidance including the ECMWF and CMC bring yet another weak shortwave and showers to the region. After near normal temperatures earlier in the week, the aforementioned cold front will usher in cooler air with highs in the 70s areawide for the latter half of the week. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... Through 18Z Saturday...Mix of MVFR/VFR this afternoon becoming mainly VFR with localized IFR fog/stratus possible across the higher terrain terminals. Scattered showers and thunderstorms this afternoon will continue this evening across central and southern VT. Brief gusty winds may be possible at KRUT and KMPV before 00z. After this, clouds should dissipate and with calm winds the potential for fog/low stratus exists. IFR visibilities and ceilings are likely at KSLK & KMPV, but transient IFR fog/ceilings can't be ruled out at KPBG and KBTV given recent precipitation. By 16z, any fog that develop should erode and ceilings should remain VFR through the afternoon hours. Winds will be generally light out of the S/SW under 10 kt becoming light and variable overnight. Tomorrow, winds remain light under 5 kt out of the S/SW again. respectively. Outlook... Saturday Night: VFR. NO SIG WX. Sunday: VFR. Chance SHRA, Chance TSRA. Sunday Night: VFR. Chance SHRA, Slight chance TSRA. Monday: VFR. Chance SHRA, Slight chance TSRA. Monday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA, Slight chance TSRA. Tuesday: MVFR/IFR conditions possible. Chance SHRA, Chance TSRA. Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Wednesday: VFR. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Haynes NEAR TERM...Haynes/LaRocca SHORT TERM...Hastings LONG TERM...Hastings AVIATION...LaRocca
Hazardous weather outlook, Aug 21, 3:35 AM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 335 AM EDT Fri Aug 21 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-220745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 335 AM EDT Fri Aug 21 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. A cold front will slowly shift south across the North Country today, providing a focus for showers and a few thunderstorms. A few storms could be capable of strong, gusty winds during the afternoon and early evening hours. Activity will wane after sunset. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 3:06 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Burlington VT
306 PM EDT Fri Aug 21 2020
VTZ010>012-019-212000-
Eastern Rutland-Western Rutland-Windsor-Orange-
306 PM EDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORANGE...CENTRAL
RUTLAND AND CENTRAL WINDSOR COUNTIES...
At 305 PM EDT, a strong thunderstorm was located over Proctor, moving
east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Woodstock, Rutland, Castleton, Hartland Four Corners, Killington,
Rutland City, Rutland - Southern Vermont Airport, Pomfret, Poultney,
Plymouth, Hartland, Fair Haven, Clarendon, West Rutland, Ira, West
Castleton, Barnard, Woodstock Village, Sharon and Hubbardton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4352 7325 4353 7324 4356 7326 4358 7330
4360 7329 4363 7331 4363 7337 4357 7339
4364 7343 4368 7340 4384 7242 4353 7239
4351 7240 4350 7238 4348 7238
TIME...MOT...LOC 1905Z 261DEG 30KT 4364 7303
HammondSpecial weather statement, Aug 21, 3:53 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Burlington VT
353 PM EDT Fri Aug 21 2020
VTZ011-012-019-212100-
Eastern Rutland-Western Rutland-Windsor-
353 PM EDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES...
At 353 PM EDT, a strong thunderstorm was located over Granville,
moving southeast at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Chester, Cavendish, Ludlow Village, Perkinsville Village, Middletown
Springs, Wallingford, Mt. Holly, Mt. Tabor, Rutland - Southern
Vermont Airport, Poultney, Clarendon, Wells, Windsor, Pawlet, Mount
Holly, Ludlow, Poultney Village, Andover, Mount Tabor and Weston.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4325 7282 4330 7282 4330 7297 4329 7298
4329 7299 4330 7298 4331 7321 4334 7325
4353 7324 4357 7327 4348 7238 4324 7253
4322 7269
TIME...MOT...LOC 1953Z 294DEG 35KT 4345 7325
HammondThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:06 PM EDT | Special Weather Statement | BTV | Rutland, Windsor | 54 min |
| Aug 21, 3:53 PM EDT | Special Weather Statement | BTV | Windsor | 67 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.